Infertility: Don't Mind Me, I'm Just Having Another Hot FlashDevan McGuinness
“Mommy, why are you all sweaty?”
“Mom, why do you have your head in the fridge?”
Me: “Oh, don’t mind me kids, I’m just having another hot flash.”
I am now on my 5th cycle of fertility medication. A double dose of hormones to kick-start my lazy ovaries into releasing an egg. A necessary process in order to get my uterus “occupied” and completing our family.
I have heard so many horror stories on the side effects of Clomid. My own doctor warned me that the longer you’re on it, the harder the side effects may hit. I was told that I could become a crazy, hormonal woman who I don’t recognize and so many friends warned me that it could happen.
Thankfully, apart from the first cycle, I don’t find my mood is affected too much. There are days where I feel abnormally teary or mushy, but it never gets as far as tears, so it must not be that bad. I have experienced some pretty bad headaches that I get each day I take the 5-dose of pills, but Tylenol seems to take it away.
There is one side effect that has done what the doctor warned me about — gotten worse each month I take the medication.
I can be sitting down, minding my own business when all of the sudden my face starts to feel hot. Then, that heat works it’s way down and before I know it, I am dripping in sweat.
I am not normally one who perspires a lot — it takes a lot of exercise to break into a sweat, but it’s no match for Clomid. Before I know it, I am stripping off my clothes and heading to the nearest fan to cool myself down. It’s annoying at home, but totally awkward when I am out in public and my kids ask what’s going on with my face.
I am just so thankful it’s right in the dead of winter right now and I am just a few steps away from below freezing temperatures. I feel for anyone dealing with the hot flashes under the summer sun.
What is or was the worst side effect you had to deal with when taking fertility medication?
Photo credit: © Devan McGuinness